Pain drugs can cause hearing loss in women

Pain relief medications (analgesics) may temporarily stop pain, however, they may also be dangerous, due to the fact that they sometimes cause hearing loss in women.

Analgesics are used to treat a diverse range of medical issues, making them the most commonly used medication in the United States. They work by targeting the peripheral and central nervous systems. They may include: acetaminophen (paracetamol); non-steroidal anti-inflammatory drugs (NSAIDs), such as the salicylates; and opioid drugs, including morphine and opium.

The trial, conducted by researchers at Brigham and Women’s Hospital (BWH) and published in the American Journal of Epidemiology, stated that taking ibuprofen or acetaminophen (paracetamol) twice or more weekly resulted in a higher risk of hearing loss.

The more frequently a woman took these medications, the greater her risk for impaired hearing became. In addition, this association between pain medications and hearing loss was more prevalent in women under the age of 50, and worse for those who took ibuprofen more than six days in a week.

The researchers note that there is no link between impaired hearing and aspirin.

During the study, the experts analyzed the correlation between how often the women were taking acetaminophen, ibuprofen, and aspirin and the risk of impaired hearing in the Nurses’ Health Study II.

For 14 years, from 1995 to 2009, the researchers followed 62,261 women between the ages of 31 and 48. Of these women, 10,012 reported having impaired hearing.

In contrast with the women who took ibuprofen less than once a week, those who took it 2 or 3 times a week were found to have a 13% higher chance of losing their hearing. The women who were taking the drug between 4 and 5 times a week had a 21% increased risk of developing hearing problems, while those who took it 6 or more days a week had a 24% increased risk.

When compared to the women who only took acetaminophen less than once a week, those who were taking it between 2 to 3 times a week were found to have an 11% increased risk of hearing loss, whereas taking it 4 to 5 days a week resulted in a 21% higher chance of impaired hearing.

First study author, Sharon G. Curhan, MD, BWH Channing Division of Network Medicine, commented:

“Possible mechanisms might be that NSAIDs may reduce blood flow to the cochlea – the hearing organ – and impair its function. Acetaminophen may deplete factors that protect the cochlea from damage.”

She says that just because these types of pain medications are easy to obtain with no prescription, it does not mean they don’t come with side effects, and they should not be taken more often than advised by a doctor.

Curhan continued: “If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives.”

According to the report, over half of all Americans suffer from high-frequency loss of hearing by the age of 60. In addition, two-thirds of women in their 60s have experienced some type of hearing loss, as well as one-third of women in their 50s.

Adult-onset hearing loss is the 6th most prevalent disease strain in high-income countries.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s